Drug Reactions

What is a Drug Allergy and how do I recognize it?

Drug allergy is an overactive immune response to a drug.

Symptoms of a drug allergy may include: skin rash, blisters, itchy skin, wheezing, breathing difficulty, swelling, anaphylaxis or lung, kidney or liver damage.

How do we diagnose a drug reaction?

We use a combination of a thorough history, exam, skin testing and possible oral challenge.

drug-interactions

For some medications skin testing can be a helpful tool to determine drug allergy with minimal risk. If necessary an oral challenge is done in the office to further determine drug allergy. The challenge procedure starts with a low dose that is increased gradually in a series of steps while symptoms are carefully monitored to ensure patient safety. Oral challenges are not done if skin testing is positive or if the potential risks outweigh the benefits (determined by physician). 

How do we treat/avoid Drug Reaction?

Avoidance of offending drug(s) and substitution with alternatives when possible.

If the drug is essential then we may consider desensitization. Desensitization means that you take small amounts of medications until you can tolerate the needed dose. This procedure must be done in a doctor’s office or a hospital. After the desensitization you must take the medication every day or you could develop another reaction. For people allergic to aspirin who have asthma and nasal polyps then aspirin desensitization can improve their asthma and reduce nasal polyps. Desensitization does not work for all drugs.

Facts about Drug Reactions

90% of individuals with a prior history of Penicillin allergy will now tolerate Penicillin.

80% of Penicillin allergic patients lose the penicillin allergy after 10 years. (so get tested!)

Drug reactions put more than 2 million people in the hospital every year.

The number of serious drug reactions goes up every year.

Both prescription and non-prescription (including homeopathic) drugs can cause reactions.

Drug reactions may be a side effect (e.g., nausea or diarrhea to an antibiotic) or it may be a drug allergy.

If you are concerned that you may have a reaction to drugs that you are taking or have taken, please contact our nearest office to get more information.